Marine Hail, Sturgeon Pt to Alabaster Mi
- When
- September 7, 3:25 PM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 1 mi E of Greenbush
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -83.300
2 marine hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 7, 3:05 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT WED SEP 7 2005 .DISCUSSION...A COLD FRONT...PRODUCING MULTICELL SHOWERS AND THUNDERSTORMS... CONTINUED TO GRADUALLY PRESS S/SE THROUGH THE SOUTHERN 2/3 OF THE FORECAST AREA...AND EXTENDED WEST TO A SURFACE WAVE/CONVECTIVE COMPLEX OVER WI. INDIVIDUAL CELLS WERE EXHIBITING PULSE CHARACTERISTICS...AND CAPES AROUND 1500 J/KG AND WET BULB ZERO LEVELS 10.5-11.5 KFT WERE CONTRIBUTING TO OCCASIONAL SEVERE HAIL. ALSO...ACCOUNTING FOR HAIL CONTAMINATION...MANY LOCATIONS HAVE ALREADY RECEIVED 1-3 OF RAIN. SHORT TERM FORECAST ATTENTION CENTERS ON TIMING OF FROPA AND PERSISTENCE OF CONVECTION TONIGHT...WITH MOST FOCUS POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS EVENING. ALONG/AHEAD OF THE SURFACE BOUNDARY...LOW LEVEL CONVERGENCE...CAPES 1000-1500 J/KG AND WET BULB ZERO LEVELS 10.5-11.5 KFT WILL CONTINUE TO PROMOTE OCCASIONAL PULSE SEVERE...WITH SEVERE HAIL (KAPX VWP REVEALS MAX WINDS AROUND 20 KNOTS BELOW 15 KFT) THE PRIMARY THREAT. MEANWHILE...BECAUSE OF HEAVY RAIN THAT HAS ALREADY OCCURRED...SLOW MOVEMENT OF FRONT/ASSOCIATED POTENTIAL FOR ECHO TRAINING...PWATS AROUND 1.5 INCHES AND UPSTREAM RADAR TRENDS SUGGESTING SHOWERS/THUNDERSTORMS ARE ACTUALLY PULLING NORTH AHEAD OF SURFACE WAVE/MCS...A FLOOD WATCH IS JUSTIFIED FOR SW 5 COUNTIES OF THE FORECAST AREA. ALSO...PER CURRENT TRENDS/12Z GUIDANCE...PUSHED BACK TIMING OF PRECIP (AND BUMPED UP CLOUD COVER) ACROSS N LOWER MI THIS AFTERNOON/EVENING...WITH PRECIP LINGERING ACROSS THE FAR E/SE UNTIL AT LEAST 6Z. AFTER PRECIP ENDS...CONDITIONS SHOULD BECOME FAVORABLE FOR SOME FOG ACROSS N LOWER MICHIGAN. IF SKIES CLEAR EARLIER THAN EXPECTED ACROSS THE FAR S/SE...FARTHEST REMOVED FROM PUSH OF DRIER AIR IN WAKE OF FRONT...FOG COULD BECOME WIDESPREAD LATE TONIGHT. ROWLEY THURSDAY AND THURSDAY NIGHT...FRONTAL ZONE WILL PUSH INTO SRN LOWER AS THE FLOW ALOFT BECOMES MORE WNW. MODELS SUGGESTING THAT THE AIR MASS BY 12Z THURSDAY MORNING WILL HAVE UNDERGONE SIGNIFICANT DRYING WITH VERY DRY H8/LOW THETA-E AIR FILLING IN BEHIND SFC WAVE WHICH WILL BE EXITING THE THUMB REGION. AFTERWARDS...UPPER TROUGH WILL THROW SHORTWAVE ENERGY DOWN ACROSS NRN MICHIGAN...WHILE SFC HIGH PRESSURE WORKS IN OVER THE NRN GREAT LAKES. THIS PATTERN SHOULD BE RAIN-FREE...BUT HAVE TO SAY THERE IS A BIT OF CONCERN AS TO THE SOUTHWARD EXTENT OF THE FRONTAL ZONE...AS CURRENT UPSTREAM WV LOOPS NOT SHOWING MUCH OF A NORTHERLY COMPONENT. WITH THE SHORTWAVE ENERGY ALOFT...AND CURRENT AFTERNOON UPSTREAM CONVECTION IN WISCONSIN SHOWING SIGNS OF CLOUD SPREADING NE...WILL NOT HAVE THINGS ALL THAT CLEAR TO START OUT THURSDAY MORNING. SHOULD AT LEAST BE SOME HIGHER LEVEL CLOUDS AROUND. MAYBE A PERIOD OF GOOD SUNSHINE THROUGH AFTERNOON BEFORE WARM FRONTAL CONVECTION GETS GOING BY EVENING IN THE SOUTHERLY RETURN FLOW IN MN AND WI. THIS WILL ALLOW SOME ADDITIONAL HIGHER CLOUD TO EVENTUALLY WORK ITS WAY INTO MAINLY THE WESTERN CWA THROUGH THURSDAY NIGHT. LOW LEVEL FLOW ACROSS OUR NECK OF THE WOODS IS WEAK THROUGH THURS NIGHT...AND FOR THAT MATTER...IT ISNT VERY STRONG IN MN AND WI EITHER. THEREFORE...PARTLY CLOUDY AND PRECIP-FREE FORECAST WILL BE SUFFICIENT FOR NOW. WINDS WILL BE NEGLIGIBLE UNDER THE SFC HIGH...AND AM LOOKING FOR TEMPS TO TOP OUT IN THE MID 70S THURSDAY AFTERNOON WITH LOWS IN THE 40S THURSDAY NIGHT. SMD FRIDAY AND BEYOND...WEST COAST TROUGH-EAST COAST RIDGE PATTERN STILL ON THE HORIZON WITH A SHARP RIDGE AXIS BUILDING INTO THE WESTERN GREAT LAKES THIS WEEKEND...PERSISTING THROUGH AT LEAST EARLY NEXT WEEK. SO...SUMMER WEATHER CONTINUES TO HOLD ON ACROSS NORTHERN MICHIGAN INTO MID SEPTEMBER WITH TEMPS PUSHING BACK INTO THE 80S THIS WEEKEND AND EARLY NEXT WEEK. OVERALL...A DRY WEATHER PATTERN STILL ANTICIPATED WITH A COUPLE OPPORTUNITIES FOR RAINFALL AS THE WARM AIR PUSHES INTO THE REGION...AND AGAIN NEXT WEEK AS A COUPLE COLD FRONTS PASS THROUGH. FRIDAY AND SATURDAY...UPPER RIDGE FORECAST TO BUILD INTO THE PLAINS WHILE SFC HIGH PRESSURE/DRIER AIR SETTLES IN DOWNSTREAM OVER THE GREAT LAKES. GFS80/NAM MODELS CONTINUE THE TREND OF KEEPING THE WARM FRONT/FOCUS FOR CONVECTION WELL OFF TO THE WEST AND SOUTH OF THE REGION...AND ANY SHOWERS OR MCS ACTIVITY JUST SKIRTING BY THE STATE. SO AT THIS POINT...HAVE TO CONTINUE WITH A DRY FORECAST THROUGH THE DAY ON FRIDAY. HOWEVER...BECOMING INCREASINGLY CONCERNED OVER SHOWER CHANCES FRIDAY NIGHT THROUGH SATURDAY AS THE SOUTHERLY WARM/MOIST RETURN FLOW RAMPS UP ACROSS THE UPPER MIDWEST AND THE WARM FRONT SLATED TO LIFT NORTHEAST THROUGH THE STATE. IN THIS SCENARIO CAN MAKE AN ARGUMENT FOR INTRODUCING SHOWER CHANCES DURING THIS TIME AS THE WARM FRONT/MOISTURE AXIS SLIPS THROUGH. BUT AS OF NOW...THE BEST FOCUS LOOKS TO REMAIN OUT WEST OF THE CWA...NOT TO MENTION THE MODELS HAVE BEEN LESS THAN CONSISTENT WITH THIS FRONT. DO NOT WANT TO JUMP ON THIS SCENARIO YET AND UPON COLLABORATION WITH SURROUNDING WFOS WILL PUSH THE DRY FORECAST FOR ANOTHER CYCLE. SUNDAY THROUGH WEDNESDAY...SHARP UPPER RIDGE DEVELOPS ACROSS THE WESTERN GREAT LAKES BY SUNDAY THEN REMAINS IN PLACE THROUGH AT LEAST EARLY NEXT WEEK...WITH MOST OF NRN MICHIGAN BACK INTO THE WARM SECTOR. ANOTHER PERIOD OF WARM TEMPERATURES APPEARS LIKELY WITH DAYTIME READINGS PUSHING THE LOWER 80S ACROSS THE ENTIRE AREA SUNDAY AND MOST OF LOWER MICHIGAN ON MONDAY (A GOOD 10-15 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR). QUESTIONS STILL REMAIN REGARDING PRECIP CHANCES SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT TRIES TO SAG INTO THE STATE INTO THE UPPER RIDGE. GFS/ECMWF STILL DISAGREE OVER JUST HOW FAR SOUTH THIS FRONT SAGS THROUGH THE STATE. ECMWF TAKES THE FRONT ALL THE WAY INTO SOUTHERN LOWER MI WHILE THE GFSLR STOPS ACROSS CENTRAL LOWER MI. LATEST 12Z GFS80 FURTHER NORTH STILL...WITH THE FRONT STALLING ACROSS THE STRAITS. ALSO...SOME QUESTION AS TO WHETHER WE GET MUCH PRECIP AT ALL CONSIDERING THE WEAKNESS OF THE FRONT/STRENGTH OF THE UPPER RIDGE. GIVEN THE UNCERTAINTY WILL NOT EXTEND POPS ANY FURTHER SOUTH THAN THE STRAITS PER THE GOING FORECAST. THEN...FRONT GETS SHUNTED NORTHWARD AGAIN LATE MONDAY WITH THE APPROACH OF ANOTHER COLD FRONT ADVANCING INTO THE FAR WESTERN GREAT LAKES BY TUESDAY...AND LAYING OUT ACROSS NRN MICHIGAN TENTATIVELY TUESDAY NIGHT/WEDNESDAY. CHANCE FOR SHOWERS/STORMS IN EASTERN UPPER MI ON TUESDAY LOOKS FINE FOLLOWED BY THE CHANCE FOR ALL THE CWA TUESDAY NIGHT/WEDNESDAY. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...THROUGH TONIGHT... MIZ020-025-026-031-032. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT WED SEP 7 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-081000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 405 PM EDT WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ALONG AND SOUTH OF M-72...THUNDERSTORMS MAY OCCASIONALLY PRODUCE SEVERE HAIL TO AROUND ONE INCH IN DIAMETER...UNTIL 9 PM. ALSO...THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLOODING ALONG AND SOUTH OF M-72...WEST OF I-75. SEE ONGOING WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SEVERE WEATHER REPORTS AND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SPR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EDT WED SEP 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL LAKE ANN 44.73N 85.84W
09/07/2005 0.75 INCH BENZIE MI TRAINED SPOTTER
&&
SMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
145 PM EDT WED SEP 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 5 S CEDAR 44.78N 85.80W
09/07/2005 0.88 INCH LEELANAU MI PUBLIC
&&
SMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
148 PM EDT WED SEP 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 10 W TRAVERSE CITY 44.75N 85.81W
09/07/2005 0.88 INCH GRAND TRAVERSE MI PUBLIC
&&
SMDThe NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2005Every state in 2005This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475673, 5475674.